Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Paducah, KY

May 11, 20164 counties in Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 11, 2016, 6:42 PM EDT for 4 counties in Indiana. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 6:42 PM EDT (22:42 UTC)
Expired
May 11, 2016, 7:45 PM EDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pike County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 51 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:00 PM EDTTSTM WND DMGWinslow, INA COUPLE OF POWER LINES DOWN.
May 11, 7:15 PM EDTHAIL 0.756 Nw Holland, INALSO WINDS GREATER THAN 55 MPH ESTIMATED
May 11, 7:15 PM EDTHAIL 0.757 Se Winslow, INALSO WINDS GREATER THAN 55 MPH ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:10 PM EDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KPAH 112242
SVRPAH
INC125-147-163-173-112345-
/O.NEW.KPAH.SV.W.0085.160511T2242Z-160511T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWESTERN INDIANA...
  EAST CENTRAL VANDERBURGH COUNTY IN SOUTHWESTERN INDIANA...
  PIKE COUNTY IN SOUTHWESTERN INDIANA...
  WARRICK COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 645 PM CDT/745 PM EDT/

* AT 542 PM CDT/642 PM EDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR PETERSBURG TO NEWBURGH...MOVING EAST AT
  35 MPH. THESE STORMS JUST PRODUCED 50 TO 60 MPH WINDS NEAR ANGEL
  MOUNDS.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EVANSVILLE...BOONVILLE...NEWBURGH...CHANDLER...PETERSBURG...ROCKPORT...
  SANTA CLAUS...DALE...LYNNVILLE...WINSLOW...GRANDVIEW...EUREKA...
  FOLSOMVILLE...CHRISNEY...TENNYSON...GENTRYVILLE AND SPURGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3800 8677 3801 8680 3791 8702 3779 8709
      3779 8713 3784 8716 3794 8738 3793 8747
      3806 8746 3819 8731 3837 8725 3838 8739
      3853 8744 3851 8729 3855 8718 3852 8715
      3854 8710 3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 2242Z 267DEG 32KT 3846 8725 3795 8744 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
466 
WWUS53 KPAH 112336
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT WED MAY 11 2016

INC125-163-112346-
/O.CAN.KPAH.SV.W.0085.000000T0000Z-160511T2345Z/
VANDERBURGH IN-PIKE IN-
636 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VANDERBURGH AND
PIKE COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL MIDNIGHT CDT FOR NORTHWESTERN KENTUCKY.

LAT...LON 3800 8677 3801 8680 3791 8702 3779 8709
      3779 8713 3784 8716 3791 8731 3794 8736
      3821 8707 3820 8679
TIME...MOT...LOC 2336Z 267DEG 32KT 3848 8666 3797 8686 

$$

INC147-173-112345-
/O.CON.KPAH.SV.W.0085.000000T0000Z-160511T2345Z/
SPENCER IN-WARRICK IN-
636 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SPENCER AND EASTERN WARRICK COUNTIES...

AT 636 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF PAOLI TO NEAR TELL CITY...MOVING
EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOONVILLE...ROCKPORT...SANTA CLAUS...DALE...GRANDVIEW...EUREKA...CHRISNEY...
TENNYSON AND GENTRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3800 8677 3801 8680 3791 8702 3779 8709
      3779 8713 3784 8716 3791 8731 3794 8736
      3821 8707 3820 8679
TIME...MOT...LOC 2336Z 267DEG 32KT 3848 8666 3797 8686 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 11, 2:10 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016

The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.

The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.

After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.

Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.

Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.

.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016

Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.

We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.

Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.

&&

.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016

Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 11, 4:40 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED MAY 11 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS
AFTERNOON. VERY LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINS...AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. OTHER STRONG TO SEVERE STORMS MAY MOVE EASTWARD INTO
SOUTHEAST MISSOURI AND THE REMAINDER OF SOUTHERN ILLINOIS LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
ILLINOIS TO ROCKPORT INDIANA LINE THIS AFTERNOON. ACTIVATION
CANNOT BE RULED OUT FARTHER SOUTH THROUGH SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

DRS

In the hours before

Local storm report, May 11, 6:05 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          2 ESE KARBERS RIDGE     37.57N 88.30W
05/10/2016                   HARDIN             IL   NWS STORM SURVEY

            EF0 PEAK WIND SPEED 75 MPH. BRIEF TOUCHDOWN WITH SOME
            TREE DAMAGE.

&&

KELLYH
Local storm report, May 11, 6:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          5 WSW MORGANFIELD       37.66N 87.99W
05/10/2016                   UNION              KY   NWS STORM SURVEY

            EF1 TORNADO. PEAK WIND 50 YARDS. PATH LENGTH 3.6 MILES.
            PATH WIDTH 50 YARDS. ENDING 2.1 MILES W OF MORGANFIELD.
            NUMEROUS TREES SNAPPED OR UPROOTED.

&&

KELLYH
Local storm report, May 11, 6:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     OWENSVILLE              38.27N 87.69W
05/11/2016  E60.00 MPH       GIBSON             IN   TRAINED SPOTTER

            DEBRIS FLYING THROUGH THE AIR

&&

RST
Local storm report, May 11, 6:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             DU QUOIN                38.00N 89.24W
05/11/2016  E1.50 INCH       PERRY              IL   LAW ENFORCEMENT

&&

RST
Local storm report, May 11, 6:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 E DU QUOIN            38.00N 89.11W
05/11/2016  E1.25 INCH       FRANKLIN           IL   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

RST
Local storm report, May 11, 6:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             OWENSVILLE              38.27N 87.69W
05/11/2016  E1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            SOME LARGE TREE LIMBS DOWN

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:44 AM EDTDense Fog AdvisoryPAHGibson, Posey, Spencer, Vanderburgh, Warrick7 hr
May 11, 3:17 PM EDTSpecial Weather StatementPAHWarrick43 min
May 11, 5:02 PM EDTSevere Thunderstorm WarningPAHGibson43 min
May 11, 5:35 PM EDTTornado WarningPAHGibson25 min
May 11, 5:49 PM EDTTornado WarningPAHGibson11 min
May 11, 5:58 PM EDTTornado Warning Tornado observedPAHPosey32 min
May 11, 5:59 PM EDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick31 min
May 11, 6:02 PM EDTTornado WarningPAHGibson28 min
May 11, 6:17 PM EDTTornado WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick58 min
May 11, 6:37 PM EDTSevere Thunderstorm WarningPAHPosey, Vanderburgh38 min
May 11, 6:47 PM EDTFlash Flood WarningPAHGibson3 hr
May 11, 6:59 PM EDTTornado Warning Tornado observedPAHPike, Warrick31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.